MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL HELIPAQ 18 - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL HELIPAQ 18 - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number CHE18203030
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/02/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is one of one initial/final mdr report being submitted with associated mfr# 2954740-2016-00278.This event became mdr reportable upon return product investigation completion on 22nov2016.(b)(4).Very limited information was received.The unidentified microcatheter and the rotating hemostatic valve (rhv) were not returned.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location and measurement callouts are approximate and for reference only.As viewed through the returned packaging, it was found that the coil was returned with unreported protruding completely outside the distal tip of the green introducer and was entangled around the device positioning unit (dpu) and with unreported damage.As viewed through the returned packaging, unreported missing of the severed distal section of the resheathing tool was found as only the proximal section was received.It was not reported what happened to the severed distal section of the tool.Unreported multiple sections of severe kinking to the dpu were found.Locating off the proximal end between 54.0 and 56.0 centimeters are a series of 5 kinks.Located off the proximal end 67.5 and 68.5 centimeters are two severe kinks.Located off the distal tip at 23.0, 25.0, & 26.0 (all in centimeters are 3 severe kinks to the dpu.Located 1.0 and 4.0 centimeters off the distal tip of the green introducer are kinks to the tube.The fracture of the resheathing tool was ductile in nature requiring external force.No material defects were found.There is no mechanical sheath damage at the distal tip of the skive where the dpu protrudes.The coil¿s socket ring has compressed and damaged the distal end of the outer sheath.Located on the top proximal end of the resheathing tool in the open cutout section, the v notch has been severely damaged and the damaged edges have been elevated above the surface plane.The locking mechanism has compression and stretching damage.No manufacturing defects were found.The complaint of the coil unable to be advanced out of the distal tip of the green introducer sheath is not confirmed.The coil was received fully advanced outside the introducer sheath and due to all the unreported damage and the missing half of the resheathing tool, the root cause of the coil¿s advancement difficulty inside the introducer sheath cannot be determined, however the evidence as received highly suggests that the most likely contributing factor to the coils advancement difficulty have may first occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which may have bent the dpu in multiple sections, severed the resheathing tool, caused the dpu to protrude outside the sheath, and pushed the coil¿s socket ring into the outer sheath producing severe compression to the distal tip.In this condition it is highly unlikely that the coil could be advanced out of the introducer sheath.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ in addition, without the return of the severed half of the resheathing tool, the identification or the return of the unknown microcatheter, and the rhv used in the procedure, it cannot be determined if these components had any additional contributions to the complaint event.The complaint of the introducer sheath being damaged is confirmed.While the exact root cause cannot be determined, the most likely contributing factor may have when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which may have bent the dpu in multiple sections, severed the resheathing tool, caused the dpu to protrude outside the sheath, and pushed the coil¿s socket ring into the outer sheath producing severe compression to the distal tip.In this condition it is highly unlikely that the coil could be advanced out of the introducer sheath.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ in addition, without the return of the severed half of the resheathing tool, the identification or the return of the unknown microcatheter, and the rhv used in the procedure, it cannot be determined if these components had any additional contributions to the complaint event.The complaint of the resheathing tool ¿breaking in half¿ is confirmed.While the exact root cause cannot be determined, it is highly likely that the tool was severed during the coils advancement difficulty which produced severe kinking to the dpu.External force was found to be the most likely contributing factor to the resheathing tools damage.The kinked dpu may have also contributed to the resheathing tools damage.No material defects were found as it was found that the fracture of the tool was ductile in nature requiring external force.This is most likely related to the unsheathing difficulty.In addition, without the return of the severed half of the resheathing tool, the identification or the return of the unknown microcatheter, and the rhv used in the procedure, it cannot be determined if these components had any additional contributions to the complaint event.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint the complaint of the coil unable to be advanced out of the distal tip of the green introducer sheath is not confirmed; however the evidence as received highly suggests that the most likely contributing factor to the coil¿s advancement difficulty may have occurred when the microcoil system was first unsheathed for use.The complaint of the introducer sheath being damaged is confirmed, and it might have occurred when the microcoil system was first unlocked for use.The complaint of the resheathing tool ¿breaking in half¿ is confirmed.While the exact root cause cannot be determined, it is highly likely that the tool was severed during the coils advancement difficulty which produced severe kinking to the dpu.Additionally, review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.
 
Event or Problem Description
It was reported that the helipaq coil 20 x 30 (che18203020/c39307) was impeded in the coil introducer and the coil introducer was damaged.As reported by a health care professional coil did not navigate through the microcatheter (competitor¿s device) and also the green zipper piece broke in half as the coil was being loaded into microcatheter.Coil was removed and a second helipaq 20 x 30 was placed without any issues using the same microcatheter.There were no damages noted on the microcatheter prior to use or upon removal.Patient was not injured and the reported event caused a 10 minute delay in the case.The patient¿s present condition is good.It was reported that the patient had low vessel tortuosity and had normal target lesion characteristics; target vessel was the hypogastric artery.Five (5) additional helipaq coils were implanted without issue.It was initially reported that the device is available for return.

Brand Name
HELIPAQ 18 - CERECYTE MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6121857
Report Number2954740-2016-00278
Device Sequence Number10818920
Product Code HCG
UDI-Device Identifier00878528000877
UDI-Public(01)00878528000877(17)201031(10)C39307
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K082739
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 11/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Catalogue NumberCHE18203030
Device Lot NumberC39307
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2016
Initial Report FDA Received Date11/22/2016
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN MICROCATHETER